Saturday, October 18, 2008
While far from catastrophic, it is worth mentioning that there was a recent recall by some manufacturers of the ADHD stimulant medication Dextroamphetamine Sulfate. Dextroamphetamine, which also goes by the trade name Dexedrine or Dextrostat (by other manufacturers), is a relatively potent stimulant used to treat ADHD and anxiety disorders. ETHEX issued a release to the FDA on Tuesday October 15, 2008 about a recall of the 5 mg tablets of its version of the drug. Tests had shown that a sample of the medication contained oversized tablets that included a noticeably higher dosage than labeled (up to twice as high in some cases).
The good news surrounding this release is that no wholesalers or retailers of the drug have filed reports citing oversized tablets of the 5 mg of the drug (click here for a pictured link to this product). Additionally, the company manufactures 10 mg tablets of the same product, so even an accidental "double dose" (10 mg) of the medication does not exceed the dosing maximum for this particular product line. The frequency of negative side effects is often limited when total dosing is below 15 mg, and the drug typically does not result in severe reactions until around 30 mg (three times the "double dose") is taken.
Hypothetically speaking, an accidental overdose of Dextroamphetamine sulfate could cause an array of symptoms and side effects including an increased heart rate (tachycardia) and elevated blood pressure (hypertension). The risk is increased if antidepressants of the Monoamine Oxidase Inhibitor family (such as Selegiline, Zelapar capsules or transdermal Emsam patches) have been used within two weeks of the dextroamphetamine sulfate medications.
Aside from possible risks for those with current cardiovascular disorders, it is unlikely that any major side effects would occur from taking the occasional oversized capsule. Nevertheless, it raises the concern about medication dosing and how important knowledge regarding the dose-dependant effects of ADHD medications truly are. In a future post, we will explore how different doses of the same medication can often result in vastly different responses in a patient.